Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side effect: Smell of burning rubber
Nov 26, 2004

Do you have any suggestions for helping eliminate the side effect of the smell of burning rubber? I have been diagnosed HIV+ for almost 20 years, I am just returning to medication after a 2 year drug holiday. I am currently on Reyataz, Viread, Norvir and Ziagen and after a week on these medications, I have noticed a smell of burning rubber. No one else notices it, so it's not comming from me, but it is something that I smell. Some foods and odors seem to make it worse, for example, I used to love the smell and taste of coffee, but that beverage now smells like burnt rubber, so I gave up drinking coffee (and saved about $4/day). I have been on other combinations of drugs and never experienced this side effect. It seems to diminish if I can do a really good tounge brushing and oral/throat cleansing. It is not bad enough to switch medication, as the results of this combination and the once a day dosing are easy to handle. I have seen that several others have written about this, and some wondered if the smell came from them, but in my experience, it is always triggered by certain foods or other smells.

Response from Dr. Conway

I must say that I have not heard of this side effect very much, although I am glad it is saving you almost $1500/year on coffee!!!

I wonder whether it is the Norvir, because this is the one drug that can be well absorbed in the tissues of the mouth, due to its oil base. I would add that this is much more common with the liquid formulation. You might try making sure my mouth is very cold (i.e. sucking on a piece of ice) before taking your medications to see if this makes a difference.



Previous
Truvada side-effects?
Next
Is this Stevens Johnson Syndrome

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement